Alert archive / Montana / Special Weather Statements in 2020

Special Weather Statement, NWS Great Falls, MT

June 5, 2020Liberty County, Montana

NWS Great Falls, MT issued this special weather statement at Jun 5, 2020, 9:10 PM MDT for Liberty County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2020, 9:10 PM MDT (03:10 UTC)
Expired
Jun 5, 2020, 9:45 PM MDT
In force
35 min
Issued by
NWS Great Falls, MT

County Liberty County, MT

The radar

The Great Falls radar (KTFX), 145 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WWUS85 KTFX 060310
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
910 PM MDT Fri Jun 5 2020

MTZ011-044-045-060345-
Liberty-Hill-Toole-
910 PM MDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LIBERTY...EAST CENTRAL
TOOLE AND NORTHWESTERN HILL COUNTIES...

At 910 PM MDT, a strong thunderstorm was located 11 miles northwest
of Chester, moving northeast at 45 mph.

Winds in excess of 45 mph and pea size hail are possible with this 
storm.

Locations impacted include...
Whitlash.

If outdoors, seek shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4855 11099 4860 11139 4900 11121 4900 11059
TIME...MOT...LOC 0310Z 206DEG 40KT 4865 11112 

$$

Kredensor

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jun 5, 8:48 PM MDT, 22 minutes earlier.

Area forecast discussion, Jun 5, 8:48 PM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
848 PM MDT Fri Jun 5 2020

.UPDATE...

Will continue to see shower and thunderstorm activity across the
region tonight as south to southwest flow aloft with embedded
disturbances transports moisture into the region along with
remnant showers from convective activity upstream over ID and NV.
With lower levels stabilizing and moistening over SW MT, threat
for strong wind gusts will continue to decrease through the rest
of this evening. Elevated instability remains fairly high across
northern portions of the forecast area tonight, but threat for
stronger storms will diminish overall as an initial weak
disturbance lifts out by midnight. Further west however, a
disturbance lifting across NW MT could bring some late night
stronger thunderstorms to areas near Glacier county. Made some
adjustments to pops/wx to account for this and observed trends,
but overall forecast remains on track. Hoenisch

&&

.SYNOPSIS...

Isolated to scattered showers and thunderstorms are expected this
afternoon and through the overnight hours across the Northern
Rockies, with a few thunderstorms possibly becoming severe. After
a brief break Saturday morning, widespread showers and
thunderstorms are expected to move from southwest to northeast
across the region. Some thunderstorms could become severe once
again Saturday afternoon and evening. In addition, periods of
moderate to heavy rain is possible Saturday through Sunday
morning. Accumulating mountain snow is then expected Sunday night
through Monday morning as another disturbance moves across the
Northern Rockies.

&&

.AVIATION...
Updated 555 PM MDT Fri Jun 5 2020 (06/00Z TAF Period)

Widely scattered showers and thunderstorms affecting SW MT early
this evening will decrease in coverage late this evening but
additional showers and thunderstorms will move northeast across
western MT overnight. Strong and erratic wind gusts are possible
with thunderstorm activity in SW MT this evening with potential for
these winds to reach areas far from the original cell. Brief Mtn
obscuration and VFR ceilings are possible with showers/thunderstorms
through this evening. Showers and thunderstorms will redevelop
Saturday afternoon and become fairly widespread by late Saturday
afternoon and evening. Some storms on Saturday could be severe with
large hail and damaging winds, particularly across eastern portions
of north-central MT. Rain and MVFR conditions become increasingly
likely late Saturday as precipitation becomes more widespread.
Hoenisch

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.HYDROLOGY...

Shower and thunderstorm activity is expected to begin increasing
this afternoon, but the potential for heavy down pours will
likely hold off until Saturday. Then a widespread moderate to
heavy rain event is expected to take place Saturday through Sunday
morning. Additional precipitation is anticipated for Sunday and
Monday but colder temperatures should slow higher elevation
snowmelt.

River levels remain elevated and additional rainfall/snowmelt from
Saturday through Monday will bring water levels upward. Conditions
will need to be closely monitored for possible impacts.

&&

.PREV DISCUSSION...
/ISSUED 555 PM MDT Fri Jun 5 2020/

Rest of the afternoon through Saturday night...primary concern
throughout the period will be the threat for thunderstorms, some of
which could become severe and produce large hail and damaging winds,
in addition to heavy rainfall (especially Saturday and Saturday
night).

H500 height rises will continue to lift from southwest to northeast
across the Northern Rockies through the afternoon as ridging
advances east out over the Northern High Plains. Strong warm air
advection (WAA), especially in the mid-levels, will overspread the
region from this afternoon and into the mid-evening hours as the
upper level ridge moves overhead. At the same time, a low level jet
characterized by southeast winds at H850 of 30-50kts will develop by
early this evening and advect moisture into the region, especially
across Central and North Central Montana where surface dewpoint
temperatures will climb into the 40s to low 50s. All of this
(synoptic scale ascent due to the WAA and increasing
instability/moisture) combined with diurnal heating and orographic
effects will help to promote isolated to scattered shower and
thunderstorm development and coverage across portions of Southwest
through North Central Montana from this afternoon and into the early
morning hours on Saturday. Some thunderstorms over this timeframe
could become severe and produce large hail up to quarter size and
damaging winds gusts, but coverage of these severe storms is
expected to isolated in nature at best.

Height falls will begin to overspread the Northern Rockies by
Saturday morning as a digging trough over the Pacific Northwest
interacts with a H500 closed/cutoff low over Southern California. As
the Pacific Northwest trough digs into the Great Basin Saturday
afternoon it will absorb the closed/cutoff low over Southern
California, and then lift northeast to over Eastern Montana by
Saturday night. Abundant Pacific moisture will be advected northeast
in the mid- to upper levels and across the Northern Rockies through
Saturday and Saturday night. While a brief break in precipitation is
possible during the mid-morning hours on Saturday, showers and
thunderstorms are quickly expected to expand in areal coverage by the
early afternoon as they move east northeast from Idaho/Western
Montana and across the CWA. As storms move into Central and North
Central Montana Saturday afternoon/evening and interact with
increasing instability, expect some storms to possibly become
severe. Any storm that becomes severe on Saturday will be capable of
producing large hail up to golf ball size and damaging winds up to
70 mph. In addition to the threat for severe weather on Saturday,
thunderstorms will be capable of producing heavy rainfall which
could lead to flooding, especially in urban areas. A transition to
more of a stratiform rain event is then expected during the evening
and overnight hours on Saturday, with additional chances for
moderate to heavy rain across the region, especially across Central
and North Central Montana. - Moldan

Sunday and Monday...A much colder system quickly moves into the
region by Sunday into Monday, which will bring another round of
rain along with mountain snow to Southwest through North Central
Montana. The colder air associated with this system will cause
snow levels to fall to as low as 5500 feet by Sunday
afternoon/evening across Southwest and Central Montana, along
with over the Continental Divide. While accumulating snow is not
uncommon for early June in the Northern Rockies the fact that
outdoor recreation is increasing in the mountains and that some
mountain passes will see slushy/snow covered conditions will most
likely require some form of winter highlight from Sunday night
through Monday morning. Snow accumulations of 4 to 8 inches are
generally expected above 5500ft over this timeframe, with isolated
amounts possibly approaching a foot. Strong westerly flow on the
backside of the system will keep it quite windy over the plains
for Monday afternoon and evening and High Wind Highlights may be
considered for Rocky Mountain Front and parts of the adjacent
plains. Expect well below normal temperatures by Monday, with a
freeze possible across the southwest Monday night. - Moldan/RCG

Tuesday through Friday...Drier conditions along with a day to day
warming trend is expected for this period as weak ridging settles
into the region. RCG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  75  46  64 /  30 100 100  40
CTB  52  70  46  60 /  40  90  90  40
HLN  56  75  45  61 /  40  90  90  70
BZN  54  81  43  61 /  30  80  90  80
WYS  49  69  37  47 /  30  90  90  80
DLN  54  75  40  53 /  50  90  90  90
HVR  59  82  51  69 /  30  80 100  30
LWT  55  78  46  64 /  30  90  90  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 5, 7:25 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
725 PM MDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 NW HELENA             46.61N 112.05W
06/05/2020  M0.50 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            SEVERAL MINUTES OF HAIL AS STORM PASSED
            THROUGH HELENA; LARGEST AROUND A HALF INCH.

&&

FMK
Special weather statement, Jun 5, 8:17 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Great Falls MT
817 PM MDT Fri Jun 5 2020

MTZ012-013-050-060245-
Chouteau-Cascade-Judith Basin-
817 PM MDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUDITH BASIN...
SOUTH-CENTRAL CHOUTEAU AND NORTHEASTERN CASCADE COUNTIES...

At 816 PM MDT, strong thunderstorms were located 8 miles southwest
of Belt, or 20 miles southeast of Great Falls, moving northeast at
45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Belt, Highwood, Sluice Boxes State Park and Armington.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4709 11109 4715 11128 4727 11126 4770 11069
      4746 11037
TIME...MOT...LOC 0216Z 228DEG 40KT 4728 11101

Kredensor
Special weather statement, Jun 5, 8:28 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
828 PM MDT Fri Jun 5 2020

MTZ052-053-060300-
Broadwater-Jefferson-
828 PM MDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BROADWATER...
AND SOUTHEASTERN JEFFERSON COUNTIES...

At 827 PM MDT, a strong thunderstorm was located 9 miles east of
Whitehall, or 24 miles southeast of Boulder, moving northeast at 35
mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lewis And Clark Caverns State Park, Cardwell and Radersburg.

This includes the following highways...
 Interstate 90 between mile markers 255 and 270.

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4627 11169 4610 11140 4581 11185 4583 11191
      4583 11192 4586 11193 4585 11195 4592 11206
TIME...MOT...LOC 0227Z 221DEG 32KT 4591 11192

Kredensor
Special weather statement, Jun 5, 8:43 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
843 PM MDT Fri Jun 5 2020

MTZ053-054-060315-
Broadwater-Meagher-
843 PM MDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BROADWATER
AND SOUTHWESTERN MEAGHER COUNTIES...

At 842 PM MDT, a strong thunderstorm was located near Toston, or 10
miles southeast of Townsend, moving northeast at 50 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
White Sulphur Springs.

This includes the following highways...
Highway 12 between mile markers 5 and 45, including Deep Creek Pass.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4618 11119 4619 11134 4616 11135 4623 11149
      4671 11112 4651 11075
TIME...MOT...LOC 0241Z 218DEG 44KT 4623 11134

Kredensor
Special weather statement, Jun 5, 8:47 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Great Falls MT
847 PM MDT Fri Jun 5 2020

MTZ012-013-060330-
Chouteau-Cascade-
847 PM MDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUDITH BASIN...
SOUTHEASTERN CHOUTEAU AND EAST CENTRAL CASCADE COUNTIES...

At 846 PM MDT, a strong thunderstorm was located 10 miles southeast
of Highwood, or 24 miles south of Fort Benton, moving northeast at 50
mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Geraldine and Shonkin.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4741 11050 4741 11064 4738 11065 4752 11082
      4796 11009 4772 10983
TIME...MOT...LOC 0246Z 231DEG 43KT 4747 11065

Kredensor
Special weather statement, Jun 5, 9:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
910 PM MDT Fri Jun 5 2020

MTZ011-044-045-060345-
Liberty-Hill-Toole-
910 PM MDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LIBERTY...EAST CENTRAL
TOOLE AND NORTHWESTERN HILL COUNTIES...

At 910 PM MDT, a strong thunderstorm was located 11 miles northwest
of Chester, moving northeast at 45 mph.

Winds in excess of 45 mph and pea size hail are possible with this
storm.

Locations impacted include...
Whitlash.

If outdoors, seek shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4855 11099 4860 11139 4900 11121 4900 11059
TIME...MOT...LOC 0310Z 206DEG 40KT 4865 11112

Kredensor

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:38 PM MDTSpecial Weather StatementTFXLewis and Clark37 min
Jun 5, 7:09 PM MDTSpecial Weather StatementTFXCascade36 min
Jun 5, 7:24 PM MDTSpecial Weather StatementTFXMadison36 min
Jun 5, 7:36 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher24 min
Jun 5, 8:17 PM MDTSpecial Weather StatementTFXCascade28 min
Jun 5, 8:28 PM MDTSpecial Weather StatementTFXJefferson32 min
Jun 5, 8:43 PM MDTSpecial Weather StatementTFXMeagher32 min
Jun 5, 8:47 PM MDTSpecial Weather StatementTFXChouteau43 min
Jun 5, 9:25 PM MDTSpecial Weather StatementTFXChouteau35 min
Jun 5, 10:24 PM MDTSpecial Weather StatementTFXGlacier21 min
Jun 5, 10:47 PM MDTSpecial Weather StatementTFXGlacier28 min
Jun 5, 11:10 PM MDTSpecial Weather StatementTFXGlacier35 min
Jun 5, 11:37 PM MDTSpecial Weather StatementTFXPhillips23 min
Jun 6, 12:56 AM MDTSpecial Weather StatementTFXGlacier34 min
Jun 6, 9:54 AM MDTSpecial Weather StatementTFXBeaverhead36 min
Jun 6, 1:20 PM MDTWinter Weather AdvisoryTFX47 hr
Jun 6, 2:30 PM MDTSpecial Weather StatementTFXSilver Bow45 min
Jun 6, 3:52 PM MDTSpecial Weather StatementTFXBeaverhead23 min
Jun 6, 4:12 PM MDTSpecial Weather StatementTFXJefferson33 min
Jun 6, 4:29 PM MDTSpecial Weather StatementTFX16 min
Jun 6, 4:33 PM MDTSpecial Weather StatementTFXBeaverhead27 min
Jun 6, 5:16 PM MDTSpecial Weather StatementTFXBroadwater29 min

Nearby

Special Weather Statements in Montana, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.